Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 9, NWS Newport/Morehead City, NC

July 19, 2003Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Jul 19, 2003, 5:51 PM EDT for Duplin County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2003, 5:51 PM EDT (21:51 UTC)
Expired
Jul 19, 2003, 8:45 PM EDT
In force
3 hr
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Duplin County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 192153
FFWMHX
NCC061-200045-

BULLETIN - EAS ACTIVATION REQUIRED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
551 PM EDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DUPLIN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL FLOODING 
  DOWNPOURS OVER ROSE HILL...OR ABOUT 7 MILES SOUTHWEST OF
  KENANSVILLE. ADDITIONAL STORMS WILL CONTINUE TO REDEVELOP AND MOVE 
  SLOWLY OVER THIS AREA THROUGH THE EVENING HOURS. DOPPLER RADAR
  ESTIMATES THAT AROUND 3 INCHES OF RAIN HAD FALLEN IN THE WARNED
  AREA THROUGH 545 PM...AND ANOTHER 2 TO 3 INCHES CAN BE EXPECTED.

* FLOODING CAN BE EXPECTED IN AND AROUND...
   KENANSVILLE.
   GREENEVERS.
   CHINQUAPIN.
   BEULAVILLE.
   CYPRESS CREEK.
   POTTERS HILL.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

$$

LAT...LON 3498 7814 3475 7819 3473 7769 3492 7765
          3504 7776

20
1 follow-up statement
000 
WGUS72 KMHX 192317
FFSMHX
NCC061-200045-

FLASH FLOOD STATEMENT...TO CONTINUE WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
714 PM EDT SAT JUL 19 2003

...THE FLASH FLOOD WARNING FOR DUPLIN COUNTY REMAINS IN EFFECT UNTIL
845 PM EDT...

AT 714 PM EDT...MUCH OF THE HEAVY RAIN HAD ENDED ACROSS SOUTHERN 
DUPLIN COUNTY...HOWEVER LIGHT TO MODERATE CONTINUES...AND ADDITIONAL 
THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAINS MAY MOVE OVER 
SOUTHERN DUPLIN COUNTY THROUGH 830 PM. DOPPLER RADAR ESTIMATES OF 4 
TO 5 INCHES HAVE FALLEN ACROSS PARTS OF DUPLIN COUNTY DURING THE 
LAST 3 HOURS. AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE. EVEN THOUGH 
THE HEAVIEST RAINS HAVE ENDED...IT WILL TAKE SOME TIME BEFORE FLOOD 
WATERS RECEDE.

FLOODING CAN BE EXPECTED IN AND AROUND...
   ROSE HILL...AND...TEACHEY.
   GREENEVERS.
   CHINQUAPIN...AND...BEULAVILLE.
   CYPRESS CREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT 
TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT 
OR BY AUTOMOBILE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

$$

LAT...LON 3502 7812 3476 7819 3473 7769 3492 7765
          3503 7776

20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:15 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 19, 3:15 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
315 PM EDT SAT JUL 19 2003

DECENT COVERAGE OF CONVECTION UPSTREAM AND EXPECT SOME OF IT TO HOLD
TOGETHER AND MOVE INTO MHX CWA THIS EVE AS COLD FRONT DROPS S AND
SHRT WV MOVES ACROSS. CURRENTLY GOING WITH 50 POP FOR THIS EVENING
BUT MAY ADJUST AT PRESS TIME BASED ON LATEST COVERAGE ON RADAR.

UPR TROF MOVES E OF AREA OVERNIGHT...LEADING TO DRIER AND MORE
STABLE CONDITIONS FOR SUN AND SUN NIGHT. WITH WEAKENING SFC FRONTAL
BOUNDARY IN VCTY AND SEA BREEZE ACTION...WILL CONTINUE WITH 20 POP
FOR SUN AFTN.

TROF BEGINS TO DIG TO W AGAIN MON...AND THEN FAIRLY STRONG TUE-FRI
RESULTING IN UNSETTLED PERIOD WITH GOOD CHC OF SHWRS/TSTMS EACH DAY.
LEFT 20 POP FOR MON BUT INCREASED TO 50 FOR TUE-FRI. TROF MOVES OUT
LATE FRI BUT FRONT STALLED OVER AREA SO WENT WITH 20 POP.

MARINE:  SW FLOW OVER CSTL WTRS WILL CONTINUE TO PREVAIL THROUGH
MON. WITH FRONT APPROACHING TONIGHT WILL KEEP WINDS 15 KT N AND
SOUNDS TO 15 TO 20 S...SEAS 3 TO 4 FT. WINDS EXPECTED TO DECREASE
SUN WITH SEAS SUBSIDING INTO 2 TO 3 FOOT RANGE. WINDS WILL PICK UP
EARLY NEXT WEEK AS UNUSUALLY STRONG UPR TRF DVLPS TO THE W. GFS
SHOWS 30 KTS AND 8 TO 10 FOOT SEAS LATER TUE INTO WED. FOR NOW WILL
KEEPS SPEEDS IN 20 TO 25 KT RANGE WITH SEAS BUILDING TO OR ABOVE 6
FEET TUE INTO WED.

.MHX...NONE.

JBM/RAP
Hazardous weather outlook, Jul 19, 3:30 AM EDT, 14 hours 21 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
330 AM EDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THUNDERSTORMS ARE LIKELY TODAY AND SOME COULD PRODUCE TORRENTIAL
DOWNPOURS, GUSTY WINDS IN EXCESS OF 58 MILES AN HOUR, AND SMALL
HAIL.

THERE IS A MODERATE RISK OF RIP CURRENTS FROM SOUTH OF CAPE
HATTERAS TO NORTH OF SURF CITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE TUESDAY OR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:15 PM EDTSpecial Marine WarningMHX60 min
Jul 19, 3:48 AM EDTSpecial Marine WarningMHX57 min
Jul 19, 5:27 PM EDTSpecial Marine WarningMHX48 min
Jul 19, 5:27 PM EDTSpecial Marine WarningMHX48 min
Jul 19, 6:28 PM EDTSpecial Marine WarningMHX62 min
Jul 19, 7:30 PM EDTSpecial Marine WarningMHX60 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.